Lexapro, Menopause and Me

IT’S BEEN almost five years since I took the plunge into menopause. I was 48 years old. One month I was fine. The next month I was on a roller coaster of emotions. Hot flashes, memory loss, anger and sadness. It was crazy, and I was crazy.

The lab work showed positively menopausal. My doctor prescribed Effexor for the mood swings and the hot flashes. Hormone Replacement was not an option because of my family history of breast cancer. The drug helped all of my symptoms, but I was now an insomniac. Lack of sleep made me lose focus and I was less efficient and productive. And perhaps less sane. The doctor switched me to Lexapro. It worked too but without the insomnia. The most upsetting side effect was weight gain. I also felt like I was treading water. I was moving but not going anywhere.37994E18-5629-4976-B0EE-D55B7E597BB5

Now that I’ve weathered the depths of menopause, my doctor has advised me to taper off the Lexapro. She is worried about the effect of the weight gain on my health. Hot flashes won’t kill me but diabetes will.

It must be done slowly since I’ve taken it so long. I’ll begin this process in February. I’m hoping for post-menopausal calmness and a bikini body!